MAUDE Adverse Event Report: CUTERA, INC. ENLIGHTEN III; POWERED LASER SURGICAL INSTRUMENT

CUTERA, INC. ENLIGHTEN III; POWERED LASER SURGICAL INSTRUMENT
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Burn(s) (1757); Eye Injury (1845)
Type of Reportable Event Serious Injury
Event or Problem Description
Cutera, inc., received a report from a clinic indicating that a laser technician sustained an ocular injury ("pupil burn") during a tattoo removal procedure involving the enlighten iii laser system and an unspecified "patch." according to the clinic, the technician was struck in the eye by a laser beam "that reflected off the patch" and was not wearing protective eyewear at the time of the incident.Following the injury, the technician was referred to a specialist and diagnosed with a burn to the pupil.Based on the information provided, the incident appears to involve operator error, specifically the failure to use appropriate eye protection as required by the enlighten iii instructions for use (ifu).The clinic reported that the laser beam reflected off the "patch" used during the procedure; however, no additional information regarding the brand or specifications of the patch was provided.The enlighten iii ifu includes explicit warnings regarding the critical importance of protective eyewear for all individuals present during laser operation.However, the ifu does not address the use of third-party patches in conjunction with the enlighten iii laser system.There has been no indication of enlighten iii laser system malfunction or failure.To date, cutera has not received any other reports of eye injuries occurring when the recommended protective eyewear was used correctly.The event was most likely the result of user non-compliance with standard laser safety protocols.The absence of protective eyewear and the use of an unverified third-party patch may have contributed to the reflection and subsequent injury.Cutera has taken the following actions in response to this event: - issued a formal response to the clinic reiterating the importance of using procedure-appropriate protective eyewear.- provided a summary of eye hazards associated with class iv medical lasers and precautions for injury prevention.- recommended review of ansi z136.3 - american national standard for safe use of lasers in health care facilities.- supplied links to certified laser safety training courses tailored to medical professionals.- shared the enlighten iii operator manual and treatment guidelines, emphasizing sections related to protective eyewear and safety protocols.- offered a clinical education session with cutera's clinical applications specialists to review selection of protective eyewear.- advised the clinic to report the incident to the manufacturer of the patch used during the procedure.The clinic did not disclose the date of the procedure, nor has it provided any supplemental details beyond the initial incident report submitted to cutera.This medical device report is being filed in good faith based solely on the limited information available from the clinic at the time of reporting.

Brand Name
ENLIGHTEN III
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
CUTERA, INC.
3240 bayshore blvd.
brisbane CA 94005
Manufacturer Contact
julia brown
3240 bayshore blvd.
brisbane, CA 94005
MDR Report Key22081619
Report Number2954354-2025-00003
Device Sequence Number12496482
Product Code GEX
UDI-Device Identifier00816722021649
UDI-Public010081672202164911171009
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K182997
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2025
Initial Report FDA Received Date05/23/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/09/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexFemale